Myasthenia gravis (MG) is an autoimmune disorder in which antibodies interfere with neuromuscular transmission. Azathioprine (AZA) is an immunosuppressant frequently used for treatment of various autoimmune conditions, including MG. The literature suggests that the rates of AZA-associated hepatotoxicity and myelosuppression in MG are highly variable. Published studies have not formally analyzed their pattern, severity, timing, and/or recovery. We assessed the prevalence, pattern and timing of AZA associated toxicity in a large group of MG patients.
We identified 113 patients with MG with AZA-associated toxicity among 571 managed with this immunosuppressant. The timing of when toxicities occurred as well as pattern of laboratory abnormalities was assessed.
The overall prevalence of hepatotoxicity and myelosuppression was 15.2% and 9.1%, respectively. The most common pattern of hepatotoxicity seen was gamma-glutamyl transpeptidase (GGT) enzyme elevation in 67.8% of patients. Of note, 21.2% of patients with myelosuppression had normocytic anemia, 17.3% had pancytopenia, and another 17.3% developed macrocytic anemia.
AZA-associated hepatotoxicity and myelosuppression in MG are not uncommon and may be underrecognized depending on the timing, frequency, and specific tests ordered for blood work monitoring.